How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 32678
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

I am on fluoxetine for depression - have been on it before

Resolved Question:

I am on fluoxetine for depression - have been on it before and it helped - but this time the side effects (nearly 3 weeks) are hideous - major anxiety, worse depression, can't eat, shakiness, awake at 5 every morning - I can see that this is common for lots of people and am thinking I should stick it out (until 6 weeks at least?) but I can also see that some people have a bad reaction and need to change the medication they are on - gp is helpful but wondering if more specialist psychiatric advice would help?
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Chip replied 3 years ago.
Hi--what dosage are you on and how soon after you restarted it did the side effects begin?
Customer: replied 3 years ago.

hi I'm on 20mg which I take in the morning - I think about the third day I started feeling terrible - but I think right from day 1 I woke up really early about 5am when I normally really struggle to get up


 

Expert:  Dr. Chip replied 3 years ago.
OK. Usually most side effects of fluoxetine will dissipate in about one to to weeks if the patient can ride things out but in your case I don't think you should try enduring this any longer. It would help for you to consult a psychiatrist about this, and if I were your doctor, I would have you stop the fluoxeting for about a week and then I'd try Effexor or Wellbutrin as alternatives.
Dr. Chip and 2 other Medical Specialists are ready to help you
Customer: replied 3 years ago.

thanks very much for your advice


 

Expert:  Dr. Chip replied 3 years ago.
My pleasure but please let me know how it goes and remember to rate my service to you